Alert archive / Virginia / Special Weather Statements in 2020
Special Weather Statement, NWS Blacksburg, VA
NWS Blacksburg, VA issued this special weather statement at Aug 25, 2020, 8:21 PM EDT for Rockbridge County, Virginia. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 25, 2020, 8:21 PM EDT (00:21 UTC)
- Expired
- Aug 25, 2020, 8:45 PM EDT
- In force
- 24 min
- Issued by
- NWS Blacksburg, VA
County Rockbridge County, VA
The radar
The Roanoke radar (KFCX), 132 km from the middle of the area, began a volume at 00:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 0.4 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 461 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 1342 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.8
The text
As transmitted.
424
WWUS81 KRNK 260021
SPSRNK
Special Weather Statement
National Weather Service BLACKSBURG VA
821 PM EDT Tue Aug 25 2020
VAZ024-260045-
Rockbridge-
821 PM EDT Tue Aug 25 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ROCKBRIDGE
COUNTY...
At 821 PM EDT, a strong thunderstorm was located near Brownsburg, or
7 miles northeast of Rockbridge Baths, moving southeast at 40 mph.
Winds in excess of 45 mph and pea size hail are possible with this
storm.
Locations impacted include...
Goshen...
Fairfield...
Bells Valley...
Brownsburg...
and Vesuvius.
LAT...LON 3793 7920 3789 7915 3785 7915 3782 7916
3781 7917 3798 7955 3803 7951 3804 7952
3805 7952 3808 7948
TIME...MOT...LOC 0021Z 303DEG 35KT 3798 7932
$$
KKWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Aug 25, 6:01 PM EDT, 2 hours 20 minutes earlier.
Area forecast discussion, Aug 25, 6:01 PM EDT, 2 hours 20 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 601 PM EDT Tue Aug 25 2020 .SYNOPSIS... Scattered showers and thunderstorms will be in our forecast through the middle of the week as a cold front slowly approaches from the northwest. At the same time high pressure continues to strengthen over the southern Appalachians and off the southeast coast steering the leftover moisture from Tropical Storm Laura into the Mississippi River Valley Thursday with potential impacts to our weather for the upcoming weekend. && .NEAR TERM /THROUGH WEDNESDAY/... As of 420 PM EDT Monday... Severe thunderstorm watch 451 covers areas along/north of U.S. 460 from Tazewell through Lynchburg-Appomattox and Buckingham. This runs til 11pm. Several models are favoring a complex of storms over northern WV/Southeast Ohio this afternoon to head southward by 7pm into our northern forecast area. Mesoanalysis indicated plenty of DCAPE and SBCAPE to support damaging wind threat, and possible hail. Most models are showing the better threat from the Alleghanys of VA into SE WV. Previous discussion from 3pm today... Models in good consensus with broad northwest 500MB flow over the Mid Atlantic region tonight and Wednesday. Rest of the afternoon and for the early part of the evening Convective Available Potential Energy in the 2000-3000 range along the southern Blue Ridge and northeast of a Lewisburg to Charlotte Court House line where shear in the environment will also be higher. Still expecting a bulk of the storms in that region to be from 21Z/5PM through 03Z/11PM. Storms along the southern Blue Ridge will be isolated more diurnally based and be mostly dissipated by 01Z/9PM. Heavy rain and isolated training of thunderstorms is still possible this afternoon and evening but coverage will be limited. Since winds are northwest through a deep layer models were showing signs of some downsloping and lower PoP/QPF on the eastern side of the Blue Ridge. Several of teh CAM have the thunderstorms developing over Ohio and Pennsylvania reaching southeast West Virginia around 00Z/8PM then tracking toward northeast Tennesse before dissipate late this evening. On Wednesday, slightly warmer temperatures aloft will lead to lower CAPES. Again appears areal coverage of storms will be isolated to scattered and confined to the afternoon and evening. At the surface a cold front from New England into the Great Lakes will move south and stall over the Ohio Valley and Mid Atlantic states on Wednesday. Will keep Low tonight mild, similar to the last few nights. Staying close to guidance for highs on Wednesday but with low dewpoint toward central Virginia on the north side of the front. && .SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/... As of 245 PM EDT Tuesday... High pressure will remain nestled near/just to our south Wednesday into Thursday. Anticyclonic flow around this center will bring westerly flow to the region. The origin of this westerly flow will be from the Gulf, so a more humid and unstable airmass will stretch into our western frontier. Therefore, showers and thunderstorms that develop Thursday will primarily be focused along the western slopes, with lower coverage to the Blue Ridge as the Piedmont remains mostly dry. As we head toward Friday, an upper level trough starts to push the high southeastward, placing us into a more direct southwest flow. This will then put us in a more direct tap of a Gulf sourced airmass, meaning PWATs will increase, as well as our overall instability. By Friday afternoon with the added energy of diurnal heating, thunderstorm coverage should be pretty high with the greatest concentration along the western slopes and down into the Grayson Highlands. SW flow combined with terrain influence and high PWATs will pose an isolated flash flooding risk, especially if thunderstorms are able to train. Temperatures will be ranging slightly above average for both highs and lows. && .LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/... As of 245 PM EDT Tuesday... The big story of this forecast period will be the remnants of Laura, which are expected to enter the Mid-Atlantic sometime Friday evening into Saturday, before making an exit between Saturday afternoon and early Sunday morning. The system will be riding the outer edge of a high that will be impacting our forecast through the week before also interacting with an inbound trough that will be dipping out of the north. Together, these two synoptic systems are what will bring Laura's remnants to our area. Because of the time it will take for Laura to get here, it will have time to significantly rain itself out before arriving. Regardeless of how much Laura rains itself out before arriving, saturated conditions left over from storms Friday may work together to overall increase the flash flooding risk, especially down toward the Grayson Highlands and in the far west. Greatest amounts will be in the west and range between 2 and 3 inches. The farther east you go, the overall total will be less. That said, local influences can drive amounts greater than the general forecast. Along with the flooding threat will be a severe threat thanks to the contributed shear from Laura. Any potential boundaries left over from Friday could serve as a base to get lift and spin for storms. At this time, it seems that any better coverage in severe threat will remain to our north. Finally, overall strong low-mid level winds from Laura will pose a wind threat during the day Saturday, as heavy rainfall may be able to drag these winds to the surface and bring trees down more easily from pre-saturated soil conditions. Keep in mid that the forecast during this time is very possible to change as even slight shift in Luara's track, even after landfall, can have big changes in the overall forecast for here, so keep posted for updates. Once Laura is gone and the front presses though, Sunday turns much drier, both precipitation and airmass wise. Likewise, temperatures turn cooler for a remainder of the weekend and into next week. The next main system we will watch for will be a slow moving front that arrives Tuesday into Wendesday that will bring our rain chances back up. Forecast confidence for this part of the forecast is moderate to high. && .AVIATION /22Z TUESDAY THROUGH SUNDAY/... As of 555 PM EDT Tuesday... Will be watching organized convection dropping southward across WV/northern VA this evening. Models are showing this convection weakening after 00z, not really making it to ROA/LYH/BCB, but looks to impact LWB with a period of moderate to heavy showers/storms in the 00z-02z time frame, with sub-VFR conditions likely. Will keep VCTS at BLF and amend if it looks like storms will move across BLF. Same goes for further east. Confidence is low at the moment on this scenario, as sometimes models under forecast convection and there is sufficient instability, however airmass is a little on the dry side per 18z sounding. Looks like any convection will be gone by 03-04z, and will see fog potential overnight as skies clear. Will have LIFR at LWB, and tempo IFR at BCB/BLF, perhaps MVFR at LYH/DAN but confidence is lower here. After morning for dissipates on Wednesday, the rest of the day will be VFR with isolated afternoon thunderstorms, mainly west of the Blue Ridge. Confidence is high after 14z Wednesday for VFR. Extended Aviation Discussion... At this time Tropical Storms Laura tracks around the upper high over the Southeast U.S. and initially should not be a concern for our region through Thursday. Will likely see a few afternoon/evening storms Thu-Fri but coverage will be lacking for now, with moisture from Laura not arriving til Friday night through Sat night. During this time expect periods of sub-VFR. Conditions should improve by Sunday behind the tropical system. A front will be working its way toward the area with more showers and thunderstorms and another period of sub-VFR conditions Monday. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...AMS NEAR TERM...AMS/WP SHORT TERM...RR LONG TERM...RR AVIATION...AMS/RAB/WP
Hazardous weather outlook, Aug 25, 4:23 PM EDT, 3 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 423 PM EDT Tue Aug 25 2020 NCZ001>006-018>020-VAZ009-012-015>017-032-033-043-044-058-059-262030- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Smyth-Wythe-Grayson-Carroll-Floyd-Patrick-Franklin-Henry- Pittsylvania-Halifax-Charlotte- 423 PM EDT Tue Aug 25 2020 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, south central Virginia, southwest Virginia and west central Virginia. .DAY ONE...Tonight. Isolated to scattered thunderstorms are expected this evening The main concern with these thunderstorms will be locally heavy rainfall and localized flooding or flash flooding. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The remnants of tropical cyclone Laura will track into the region this weekend. A threat flooding or flash flooding is possible, along with possible severe weather, in the form of damaging winds and isolated tornadoes. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. VAZ007-010-011-013-014-018>020-022>024-034-035-045>047-WVZ042>044- 507-508-262030- Tazewell-Bland-Giles-Pulaski-Montgomery-Craig-Alleghany VA-Bath- Roanoke-Botetourt-Rockbridge-Bedford-Amherst-Campbell-Appomattox- Buckingham-Mercer-Summers-Monroe-Eastern Greenbrier- Western Greenbrier- 423 PM EDT Tue Aug 25 2020 ...SEVERE THUNDERSTORM WATCH 451 IN EFFECT UNTIL 11 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The remnants of tropical cyclone Laura will track into the region this weekend. A threat flooding or flash flooding is possible, along with possible severe weather, in the form of damaging winds and isolated tornadoes. .SPOTTER INFORMATION STATEMENT... Spotters are asked to submit severe weather reports.
In the hours before
Special weather statement, Aug 25, 7:35 PM EDT, 46 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
735 PM EDT Tue Aug 25 2020
VAZ020-260000-
Bath-
735 PM EDT Tue Aug 25 2020
...A STRONG THUNDERSTORM WILL AFFECT BATH COUNTY...
At 735 PM EDT, a strong thunderstorm was located 10 miles north of
Mountain Grove, or 11 miles south of Greenbank, moving southeast at
30 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Millboro...
Warm Springs...
Hot Springs...
Nimrod Hall...
Mountain Grove...
Burnsville...
and Bacova Junction.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3822 7971 3820 7956 3818 7951 3815 7953
3817 7949 3816 7944 3810 7949 3809 7949
3785 7970 3809 7995 3810 7993 3813 7995
3815 7992 3818 7992 3827 7980
TIME...MOT...LOC 2335Z 308DEG 25KT 3825 7983
KKSpecial weather statement, Aug 25, 8:03 PM EDT, 18 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
803 PM EDT Tue Aug 25 2020
VAZ019-WVZ507-260030-
Alleghany-Eastern Greenbrier-
803 PM EDT Tue Aug 25 2020
...A STRONG THUNDERSTORM WILL AFFECT WESTERN ALLEGHANY COUNTY IN
WEST CENTRAL VIRGINIA AND SOUTHEASTERN GREENBRIER COUNTIES IN
SOUTHEASTERN WEST VIRGINIA AND THE CITY OF COVINGTON...
At 803 PM EDT, a strong thunderstorm was located over White Sulphur
Springs, moving southeast at 30 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Alleghany...
Covington...
Lewisburg...
White Sulphur Springs...
Jordan Mines...
Greenbrier River Trail...
and Alvon.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3778 7985 3760 8014 3764 8025 3767 8029
3769 8029 3769 8031 3782 8046 3793 8022
TIME...MOT...LOC 0003Z 308DEG 25KT 3783 8030
KKSpecial weather statement, Aug 25, 8:08 PM EDT, 13 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
808 PM EDT Tue Aug 25 2020
VAZ019-020-WVZ507-260045-
Bath-Alleghany-Eastern Greenbrier-
808 PM EDT Tue Aug 25 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN
ALLEGHANY...CENTRAL BATH COUNTIES IN WEST CENTRAL VIRGINIA AND EAST
CENTRAL GREENBRIER COUNTIES IN SOUTHEASTERN WEST VIRGINIA...
At 808 PM EDT, a strong thunderstorm was located near Natural Well,
or 8 miles west of Hot Springs, moving southeast at 25 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Clifton Forge...
Warm Springs...
Neola...
Hot Springs...
Lake Moomaw...
Douthat State Park...
and Natural Well.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3809 7948 3777 7985 3793 8022 3806 8004
3806 7996 3811 7993 3812 7994
TIME...MOT...LOC 0008Z 308DEG 23KT 3798 7998
KKSpecial weather statement, Aug 25, 8:19 PM EDT, 2 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
819 PM EDT Tue Aug 25 2020
VAZ011-018-WVZ042>044-260100-
Giles-Craig-Mercer-Summers-Monroe-
819 PM EDT Tue Aug 25 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN
GILES...CENTRAL CRAIG...SUMMERS...NORTHEASTERN MERCER AND MONROE
COUNTIES...
At 818 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Sandstone to near Wayside to Glace.
Movement was south at 25 mph.
Winds in excess of 40 mph and pea size hail are possible with these
storms.
Locations impacted include...
Pearisburg...
Hinton...
Pembroke...
Athens...
Peterstown...
Union...
and New Castle.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3768 8067 3769 8045 3771 8038 3769 8038
3771 8035 3746 8004 3729 8065 3750 8125
3751 8121 3758 8119 3760 8108 3764 8107
3772 8097 3770 8091 3767 8090 3768 8088
3774 8092 3777 8089 3779 8092
TIME...MOT...LOC 0018Z 358DEG 22KT 3774 8095 3762 8067 3766 8036
KKSpecial weather statement, Aug 25, 8:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
821 PM EDT Tue Aug 25 2020
VAZ024-260045-
Rockbridge-
821 PM EDT Tue Aug 25 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ROCKBRIDGE
COUNTY...
At 821 PM EDT, a strong thunderstorm was located near Brownsburg, or
7 miles northeast of Rockbridge Baths, moving southeast at 40 mph.
Winds in excess of 45 mph and pea size hail are possible with this
storm.
Locations impacted include...
Goshen...
Fairfield...
Bells Valley...
Brownsburg...
and Vesuvius.
LAT...LON 3793 7920 3789 7915 3785 7915 3782 7916
3781 7917 3798 7955 3803 7951 3804 7952
3805 7952 3808 7948
TIME...MOT...LOC 0021Z 303DEG 35KT 3798 7932
KKThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 25, 8:03 PM EDT | Special Weather Statement | RNK | Alleghany, City of Covington | 27 min |
| Aug 25, 8:08 PM EDT | Special Weather Statement | RNK | Bath | 37 min |
| Aug 25, 8:19 PM EDT | Special Weather Statement | RNK | Craig, Giles | 41 min |
| Aug 25, 8:34 PM EDT | Special Weather Statement | RNK | Botetourt | 41 min |
| Aug 25, 9:13 PM EDT | Special Weather Statement | RNK | Bedford | 47 min |
| Aug 25, 9:31 PM EDT | Special Weather Statement | RNK | Pulaski, City of Radford | 44 min |
| Aug 25, 9:43 PM EDT | Special Weather Statement | RNK | Bland, Tazewell, Wythe | 32 min |
| Aug 26, 2:35 PM EDT | Special Weather Statement | RNK | Wilkes, Yadkin | 40 min |
| Aug 26, 3:43 PM EDT | Special Weather Statement | RNK | Yadkin | 47 min |
| Aug 26, 3:54 PM EDT | Special Weather Statement | RNK | Wilkes | 36 min |
| Aug 25, 9:04 PM EDT | Special Weather Statement | RNK | Mercer | 41 min |
Nearby
Special Weather Statements in Virginia, 2020Every special weather statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.